Case Studies | Pediatrics | Indonesia | Volume 8 Issue 4, April 2019
Phenytoin Induced Transient Chorea in a 9-Month-Old Baby Boy with Japanese Encephalitis
Elizabeth Joan Salim, IGN Made Suwarba, Dewi Sutriani Mahalini, Romy Windiyanto
Background: Phenytoin is a common anticonvulsant drugs used in children for treating acute seizures and status epilepticus. Chorea is a rare side effect of anticonvulsant. It has been proposed that phenytoin may cause chorea through enchancement of the central dopaminergic pathway in the basal ganglia. Case: A 9-month-old male patient weighing 7.8 kg was admitted to the emergency room in S Hospital with loss of consciousness and seizure. Patient was diagnosed as viral encephalitis, admitted to PICU and treated with anticonvulsant according to guidelines of acute seizure. Phenytoin loading dose of 20 mg/kg/dose was continued with maintenance dose of 5mg/kg/day to control seizures. On the 6th day of therapy, patient developed involuntary, continuous, uncontrolled jerky movement of head, upper limbs and lower limbs. Those involuntary movement typically was referred to chorea. The patient did not fullfill the Jones criteria for acute rheumatic fever, so he was suspected of suffering from drug-induced chorea with phenytoin being an offending agent. Phenytoin was withdrawn then oral valproic acid (15 mg/kg/day) and intravenous diphenhidramine (1 mg/kg single dose) were added. The serum phenytoin level was within normal limits (14 ug/mL). The CSF IgM antibody of Japanese Encephalitis Virus (JEV) was positive. The Naranjos scale was 5 that showed the relationship between phenytoin and chorea was probable. The chorea had improved and disappeared completely within 5 days after phenytoin stopped. Conclusion: Chorea may occur as the side effect of phenytoin therapy. Chorea improved and disappeared after the withdrawal of phenytoin. Phenytoin induced chorea should be considered as one of the causes in patients who develop choreiform movements and on phenytoin therapy.
Keywords: Phenytoin, Chorea, Side effect, children
Edition: Volume 8 Issue 4, April 2019
Pages: 1859 - 1862
How to Cite this Article?
Elizabeth Joan Salim, IGN Made Suwarba, Dewi Sutriani Mahalini, Romy Windiyanto, "Phenytoin Induced Transient Chorea in a 9-Month-Old Baby Boy with Japanese Encephalitis", International Journal of Science and Research (IJSR), https://www.ijsr.net/search_index_results_paperid.php?id=ART20196779, Volume 8 Issue 4, April 2019, 1859 - 1862
Similar Articles with Keyword 'Side effect'
Cisplatin Chemotherapy for Hepatoblastoma Induced a Carpopedal Spasm due to Hypocalcemia and Hypomagnesemia: A Case Report
I Made Samitha Wijaya, Ketut Ariawati, AANKP Widnyana
A Successful Treatment of a Child with Clinical Relapse of Visceral Leishmaniasis Complicated with AH1N1
Raida Petrela, Emarjola Brahimllari, Ilirjana Bakalli
Similar Articles with Keyword 'children'
Effect of Animated Presentation in Knowledge on Personal Hygiene among Children at Government Primary School, Thiruvellore
Dr. M. A. Sahbanathul Missiriya
The Relationship between Social Quotient with Global Developmental Delay in Children
I Gusti Ayu Made Dwisri Okadharma Liran, I Gusti Ayu Trisna Windiani, I Gusti Agung Ngurah Sugitha Adnyana, Soetjiningsih